Purpose. In Japan, concerns exist regarding the dangers inherent when handling cytotoxic drugs, particularly drugs such as 5-FU, Thiotepa, Cytarabine, Tegaful, and Sizofiran which are contained in ampoules or vials, since nurses and medical doctors have been preparing these cytotoxic drugs in the open spaces of wards in the absence of appropriate garments and personal protective equipment. In addition, the administration tubes for these dangerous drugs have been exchanged at the patients' bedside, typically in rooms shared by several patients. To gain insight into the severity of the occupational hazards posed by these practices, we conducted a pilot study of environmental and biological monitoring of occupational exposure to cyclophosphamide (CP). Setting. At Nagoya University Hospital, Nagoya, Japan, in February 2006, two departments, A and B, were monitored with surface-wipe, and urine samples were analyzed using the Sessink method (exposure control, The Netherlands). Department A had a preparation room with biological safety cabinet (BSC) where the pharmacists prepare cytotoxic drugs. Department B did not have a BSC. Results. Many areas of the treatment rooms were contaminated with CP. CP was detected on tables and telephone stands where cytotoxic drugs were not used as well as tables used to prepare cytotoxic drugs. Significant differences in CP concentrations were detected from the urine of two of the three nurses who cared for the same patients without gloves. The nurses rotated and inherited the patient who had the highest risk of contamination. CP was detected only once from the urine of the medical doctor who prepared CP. He was not wearing any PPE other than gloves. All of the pharmacists wearing PPE were free from contamination of CP. Discussion. Regardless of the use of BSC, wards were contaminated with CP. The contamination may not occur due to the sealing used in CP containers and administration tubes when discarding them. CP was detected only once in the urine of a medical doctor who prepared CP by warming it. The cause may be inhalation of CP gas from the injector. The contamination of the nurses may be from dermal absorption because absorption continued even after the shift ended and the nurses left the facility. CP was not detected in pharmacists who followed the guidelines for preparation of CP. All of the medical staff should follow the guidelines when they handle CP.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)